uu.seUppsala University Publications
Change search
ReferencesLink to record
Permanent link

Direct link
Hereditarily Optimal Realizations of Consistent Metrics.
Uppsala University, Disciplinary Domain of Science and Technology, Biology, Department of Cell and Molecular Biology, The Linnaeus Centre for Bioinformatics.
2006 (English)In: Annals of Combinatorics, ISSN 0218-0006, E-ISSN 0219-3094, Vol. 10, no 1, 63-76 p.Article in journal (Refereed) Published
Abstract [en]

One of the main problems in phylogenetics is to find good approximations of metrics by weighted trees. As an aid to solving this problem, it could be tempting to consider optimal realizations of metrics—the guiding principle being that, the (necessarily unique) optimal realization of a tree metric is the weighted tree that realizes this metric. And, although optimal realizations of arbitrary metrics are, in general, not trees, but rather weighted networks, one could still hope to obtain a phylogenetically informative representation of a given metric, maybe even more informative than the best approximating tree. However, optimal realizations are not only difficult to compute, they may also be non-unique. Here we focus on one possible way out of this dilemma: hereditarily optimal realizations. These are essentially unique, and can be described in a rather explicit way. In this paper, we recall what a hereditarily optimal realization of a metric is and how it is related to the 1-skeleton of the tight span of that metric, and we investigate under what conditions it coincides with this 1-skeleton. As a consequence, we will show that hereditarily optimal realizations for consistent metrics, a large class of phylogentically relevant metrics, can be computed in a straight-forward fashion.

Place, publisher, year, edition, pages
2006. Vol. 10, no 1, 63-76 p.
Keyword [en]
Tight span, finite metric space, optimal realization, weakly compatible
National Category
Discrete Mathematics
URN: urn:nbn:se:uu:diva-80935DOI: 10.1007/s00026-006-0274-xOAI: oai:DiVA.org:uu-80935DiVA: diva2:108849
Available from: 2006-06-29 Created: 2006-06-29 Last updated: 2010-05-18Bibliographically approved

Open Access in DiVA

No full text

Other links

Publisher's full text

Search in DiVA

By author/editor
Lesser, Alice
By organisation
The Linnaeus Centre for Bioinformatics
In the same journal
Annals of Combinatorics
Discrete Mathematics

Search outside of DiVA

GoogleGoogle Scholar
The number of downloads is the sum of all downloads of full texts. It may include eg previous versions that are now no longer available

Altmetric score

Total: 126 hits
ReferencesLink to record
Permanent link

Direct link